Alert archive / Florida / Red Flag Warnings in 2011

Red Flag Warning 88, NWS Tallahassee, FL

September 2, 2011Leon County, Wakulla County, Florida

NWS Tallahassee, FL issued this red flag warning at Sep 2, 2011, 4:48 AM EDT for Leon County, Wakulla County, Florida. It took effect at Sep 2, 2011, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2011, 4:48 AM EDT (08:48 UTC)
In effect from
Sep 2, 2011, 1:00 PM EDT
Expired
Sep 2, 2011, 7:00 PM EDT
In force
6 hr
Issued by
NWS Tallahassee, FL

Counties Leon County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 11 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2011-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2011-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WWUS82 KTAE 020848
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
448 AM EDT FRI SEP 2 2011

...A RED FLAG WARNING IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 
7 PM EDT THIS EVENING FOR LEON AND INLAND WAKULLA COUNTIES DUE TO
EXPECTED LONG DURATIONS OF LOW RELATIVE HUMIDITY AND HIGH ERC
VALUES...

.LONG DURATIONS OF LOW RELATIVE HUMIDITY ARE EXPECTED THIS
AFTERNOON ACROSS INTERIOR PORTIONS OF THE FLORIDA PANHANDLE AND
BIG BEND. THIS COMBINED WITH ERC VALUES ABOVE 35 OVER LEON AND
INLAND WAKULLA COUNTIES WILL LEAD TO RED FLAG CONDITIONS. LOW
LEVEL MOISTURE WILL BE INCREASING OVER THE WEEKEND AND NEXT WEEK
SO WE DON'T EXPECT FIRE WEATHER CONCERNS AFTER TODAY.

FLZ017-027-022300-
/O.UPG.KTAE.FW.A.0071.110902T1700Z-110902T2300Z/
/O.NEW.KTAE.FW.W.0088.110902T1700Z-110902T2300Z/
LEON-INLAND WAKULLA-
448 AM EDT FRI SEP 2 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR LEON AND INLAND WAKULLA COUNTIES...

* WIND...EAST TO SOUTHEAST 10 MPH WITH HIGHER GUSTS.

* HUMIDITY...MINIMUM VALUES 30 TO 35 PERCENT.

* ERC VALUES...35 OR HIGHER

* DISPERSION...68 TO 70.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

BARRY
1 follow-up statement
685 
WWUS82 KTAE 021946
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
346 PM EDT FRI SEP 2 2011

...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING FOR LEON AND INLAND WAKULLA COUNTIES DUE TO LOW RELATIVE 
HUMIDITY VALUES COUPLED WITH ELEVATED 20 FT WINDS AND HIGH ERC
VALUES...

.A RED FLAG WARNING WILL CONTINUE UNTIL THIS EVENING FOR LEON AND
WAKULLA COUNTY DUE TO LOW RELATIVE HUMIDITY VALUES COUPLED WITH
SUSTAINED 20 FT WINDS AROUND 15 MPH...AS WELL AS HIGH ERC VALUES.

FLZ017-027-022300-
/O.CON.KTAE.FW.W.0088.000000T0000Z-110902T2300Z/
LEON-INLAND WAKULLA-
346 PM EDT FRI SEP 2 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR LEON AND INLAND WAKULLA COUNTIES...

* WIND...EAST AROUND 15 MPH WITH HIGHER GUSTS.

* HUMIDITY...MINIMUM VALUES 30 TO 33 PERCENT.

* ERC VALUES...35 OR HIGHER

* DISPERSION...68 TO 70.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

HARRIGAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Sep 2, 4:12 AM EDT, 36 minutes earlier.

Area forecast discussion, Sep 2, 4:12 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
412 AM EDT FRI SEP 2 2011

.SYNOPSIS...
THE 03 UTC REGIONAL SURFACE ANALYSIS SHOWED POORLY-ORGANIZED TROPICAL
DEPRESSION THIRTEEN IN THE NORTH CENTRAL GULF OF MEXICO AND A HIGH
PRESSURE RIDGE ALONG THE U.S. EAST COAST...WITH RATHER DRY
CONTINENTAL AIR CO-LOCATED WITH THIS RIDGE. VAPOR IMAGERY AND
UPPER AIR DATA SHOWED A RIDGE CENTERED OVER THE MIDWEST AND A
TROUGH PROPAGATING EASTWARD OVER THE NORTHERN PLAINS. NOT ONLY WAS
THE BOUNDARY LAYER UPSTREAM OF THE FORECAST AREA DRY...BUT SO WAS
THE MID-UPPER TROPOSPHERE. LOCAL RADARS SHOWED A FEW SHOWERS
MOVING WEST ACROSS THE COASTAL REGIONS OF THE FL PANHANDLE.

&&

.SHORT TERM...
(TODAY THROUGH SUNDAY) THE 00 UTC GLOBAL MODELS ARE IN DECENT
AGREEMENT IN THEIR HANDLING OF T.D. THIRTEEN...AS THEY FORECAST
THIS SYSTEM TO GRADUALLY BECOME A TROPICAL STORM AND SLOWLY MOVE
EAST NORTHEAST ACROSS THE LA COAST SUNDAY AS A 500 MB TROUGH
(CURRENTLY OVER THE WESTERN CANADIAN COAST) OPENS UP A PATH IN THE
SUBTROPICAL RIDGE TO ITS NORTH. INITIALLY MOST OF OUR FORECAST AREA
WILL BE UNDER THE INFLUENCE OF UNUSUALLY DRY AIR...WHICH WILL
MINIMIZE THE RAIN CHANCES OVER ALL BUT THE FL PANHANDLE COAST AND
ADJACENT COASTAL WATERS. AS THE STORM BEGINS MOVING NORTHEAST ON
SUNDAY...DEEP LAYER MOISTURE AND LIFT WILL SPREAD EASTWARD OVER
OUR FORECAST AREA. WE EXPECT A SIGNIFICANT PERIOD OF RAIN TO BEGIN
SATURDAY NIGHT OR SUNDAY...WITH RAIN CHANCES REACHING AT LEAST
70 PERCENT BY SUNDAY. OUR POP MAY NEED TO BE ADJUSTED EVEN FURTHER
UPWARD IF THE SUBSEQUENT MODEL RUNS CONTINUE THIS TREND OF
BRINGING THE STORM FARTHER EAST. ALTHOUGH HIGHS WILL STILL REACH
THE LOWER TO MID 90S TODAY AND SATURDAY (AWAY FROM THE
BEACHES)...FRESH EAST WINDS AND LOWER RELATIVE HUMIDITY WILL MAKE
IT FEEL MORE PLEASANT THAN WHAT WE HAVE EXPERIENCED DURING THIS
RECORD HOT SUMMER.

.LONG TERM...
(SUNDAY NIGHT THROUGH NEXT FRIDAY)...THE TROPICAL SYSTEM IS
FORECAST TO BE OVER SOUTHEAST LOUISIANA AT THE BEGINNING OF THE
PERIOD AND WEAKENING WHILE SLOWLY LIFTING TO THE EAST NORTHEAST.
IF THE GFS VERIFIES...THE REMNANT LOW WILL SLOWLY WORK IT'S WAY
ACROSS OUR CWA THURSDAY AND INTO SOUTHEAST GEORGIA ON FRIDAY. THIS
WOULD BRING AN INFLUX OF TROPICAL MOISTURE AND A PROLONGED PERIOD
OF UNSETTLED WEATHER TO THE TRI-STATE REGION. POPS WILL BE AT OR
ABOVE SEASONAL LEVELS EACH DAY. TEMPS WILL BE NEAR SEASONAL
NORMALS THROUGH MOST OF THE EXTENDED PERIOD.

&&

.AVIATION...
DRIER AIR WILL FILTER INTO THE REGION FROM THE NORTHEAST THROUGH
THE DAY. THERE IS JUST A LOW END CHANCE OF A SHOWER OR TSTM AT ECP
MAINLY THIS AFTERNOON. EAST TO SOUTHEAST WINDS WILL INCREASE AND
BECOME GUSTY LATER THIS MORNING AND AFTERNOON ESPECIALLY AT THE
ECP...DHN AND TLH TAF SITES.

&&

.MARINE...
THE TIGHT PRESSURE GRADIENT THAT WAS OVER OUR AREA (ALONG THE
NORTHERN TROUGH AXIS WHICH BECAME T.D. THIRTEEN) 24 HOURS AGO HAS
SHIFTED WEST...RESULTING IN LOWER WINDS AND SEAS EARLY THIS
MORNING. WE DROPPED THE SMALL CRAFT ADVISORY...BUT MAY HAVE TO RE-
ISSUE IT LATER TODAY OR TONIGHT AS THE WIND FIELD AROUND T.D.
THIRTEEN EXPANDS. ADVISORY CONDITIONS APPEAR LIKELY FOR MUCH OF
THE MARINE AREA THIS WEEKEND...ALONG WITH FREQUENT RIP CURRENTS
AND ABOVE-NORMAL SURF. OUR LATEST SWAN GUIDANCE SHOWS SURF
REACHING 7 FT OR HIGHER BY SATURDAY NIGHT OR SUNDAY WEST OF PANAMA
CITY. SO FAR THE EXTRATROPICAL STORM SURGE GUIDANCE SHOWS TIDES UP
TO 1 FT ABOVE NORMAL THIS WEEKEND...BUT THIS WILL DEPEND ON THE
TRACK AND INTENSITY OF T.D. THIRTEEN.

&&

.FIRE WEATHER...
LONG DURATIONS OF LOW RELATIVE HUMIDITY ARE EXPECTED THIS
AFTERNOON ACROSS INTERIOR PORTIONS OF THE FLORIDA PANHANDLE AND
BIG BEND. THIS COMBINED WITH ERC VALUES ABOVE 35 OVER LEON AND
INLAND WAKULLA COUNTIES WILL REQUIRE THE ISSUANCE OF A RED FLAG
WARNING FOR THOSE COUNTIES. LOW LEVEL MOISTURE WILL BE INCREASING
OVER THE WEEKEND AND NEXT WEEK SO WE DON'T EXPECT FIRE WEATHER
CONCERNS AFTER TODAY.

&&

.HYDROLOGY...
THE STORM TOTAL QPF CONSENSUS OF THE GFS AND ECMWF IS ABOUT 3 TO
6 INCHES...MAINLY ACROSS THE FL PANHANDLE (ALTHOUGH THE GFS SHOWS
THIS OCCURRING ACROSS A WIDER REGION). THE MAIN RAIN EVENT WILL
LIKELY BEGIN SATURDAY NIGHT OR SUNDAY...AND MAY LAST INTO MID
WEEK...DEPENDING ON HOW (AND IF) THE RAIN BANDS SET UP WITH THE
STORM AS IT MOVES NORTHEAST ACROSS THE SOUTHEAST STATES. MOST OF
OUR AREA COULD HANDLE THOSE RAINFALL TOTALS...BUT THERE COULD BE
LOCAL AMOUNTS THAT ARE MUCH HIGHER...AND THAT IS WHERE PROBLEMS
CAN OCCUR. THE MODELS ARE ALSO FORECASTING QUITE A BIT OF
WIDESPREAD HEAVY RAIN ACROSS NORTH AL AND GA...WHICH COULD AFFECT
SOME OF OUR RIVER STAGES IN A WEEK OR SO.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   93  69  92  71  86 /  10  10  20  40  70
PANAMA CITY   88  75  88  75  84 /  30  30  50  60  70
DOTHAN        92  67  93  72  85 /  10  10  20  40  70
ALBANY        92  69  93  71  86 /   0   0  10  20  60
VALDOSTA      94  68  93  71  87 /   0   0  20  20  60
CROSS CITY    92  68  91  72  85 /  10   0  20  30  70
APALACHICOLA  88  77  87  78  85 /  30  30  50  50  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
     EVENING FOR THE FOLLOWING ZONES: INLAND WAKULLA...LEON.
     HIGH RISK OF RIP CURRENTS ALONG THE PANHANDLE COAST.

GM...NONE.

&&

LONG TERM/AVIATION/FIRE WX...BARRY
REST OF DISCUSSION...FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:44 PM EDTSmall Craft AdvisoryTAE67 hr

Nearby

Red Flag Warnings in Florida, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.